Tornadoes · United States · Illinois · 2004

F0 tornado, Thompsonville, Illinois, May 25, 2004

This F0 tornado ran 0.5 miles across Franklin County on May 25, 2004, touching down at 5:23 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
May 25, 2004
Touchdown
5:23 PM CDT (22:23 UTC)
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Franklin County
Touchdown point
37.920, -88.800
Lift-off point
37.920, -88.800
Record number
155

What the Weather Service recorded

A tornadic thunderstorm moved east across Franklin County. A long-lived rotating wall cloud was associated with the storm. A brief tornado was spawned, but all of the tree damage was associated with straight-line winds.

A brief tornado touchdown was observed. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

34 minutes of warning. NWS PAH issued a tornado warning for this county at 21:49 UTC, 34 minutes before the tornado touched down, in force until 22:30 UTC.

Issued (UTC)ExpiredProductOffice
21:49 UTC22:30 UTCTornado WarningPAH
22:27 UTC00:30 UTCFlash Flood WarningPAH

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at May 25, 2:25 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 25, 2:25 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CDT TUE MAY 25 2004

THUNDERSTORMS HAD REDEVELOPED NORTHWEST OF THE FA EARLY THIS
AFTERNOON. AIRMASS OVER OUR REGION HAD DESTABILIZED AS INDICATED BY
LAPS LI VALUES OF MINUS 5 TO MINUS 9...SO ANY STORMS THAT DEVELOP OR
MOVE INTO OUR REGION WILL HAVE AN ENVIRONMENT SUPPORTIVE OF A SEVERE
THREAT.  GIVEN THIS...ALONG WITH SOUTHWARD SAGGING SURFACE FRONT AND
OUTFLOW BOUNDARIES FROM ONGOING CONVECTION... EXPECT THUNDERSTORMS
TO MOVE INTO AND INCREASE ACROSS THE NORTHERN PART OF OUR FA THIS
EVENING AND OVER THE REST OF THE FA MAINLY WEDNESDAY.  AS A
RESULT...WILL KEEP POPS HIGHER THROUGH WEDNESDAY.

THE SURFACE FRONT IS EXPECTED TO WEAKEN OR DIMINISH AS IT SAGS
SLOWLY SOUTH IN THE WESTERLY FLOW ALOFT. THIS ALONG WITH SURFACE
HIGH PRESSURE BUILDING TO OUR NORTH SHOULD BRING A DECREASING TREND
TO THUNDERSTORM ACTIVITY BEGINNING WEDNESDAY NIGHT. HOWEVER THE
LIMITED INFLUX OF DRIER/MORE STABLE AIR ALONG WITH THE WASHING OUT
OF THE FRONT AS EVIDENCED BY REDEVELOPMENT OF A BROADSCALE SOUTHERLY
FLOW BY MIDDAY THURSDAY WILL LEND TO A CONTINUED CHANCE OF
THUNDERSTORMS THROUGH THE REST OF THE WEEK.  THE SEVERE WEATHER
THREAT (SLIGHT RISK) REMAINS IN TACT THROUGH DAY 3/FRIDAY GIVEN THE
PERSISTENT INSTABILITY.  BY FRIDAY...ETA LIFTED INDICES ARE AT A
MINIMUM THROUGH THE CURRENT MODEL RUN.

HAVE UPPED DEWPOINTS AND LOW TEMPS A BIT THE NEXT COUPLE OF NIGHTS
GIVEN LESSER SOUTHWARD PROGRESS OF DRIER AIR.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

SHANKLIN
Hazardous weather outlook, May 25, 3:45 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT TUE MAY 25 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
345 PM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT OVER
THE GREEN RIVER REGION OF WESTERN KENTUCKY...INCLUDING
HENDERSON...OWENSBORO AND CALHOUN.  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND TONIGHT ACROSS THE ENTIRE QUAD STATE REGION.
EXPECT THUNDERSTORMS TO DEVELOP AND MOVE SOUTHEAST INTO THE REGION
THIS EVENING WITH DAMAGING WINDS AND LARGE HAIL LIKELY WITH SOME OF
THE STORMS. HEAVY RAINFALL WILL ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A RISK FOR THUNDERSTORMS EACH DAY. SOME OF THE STORMS MAY BE
SEVERE...ESPECIALLY FRIDAY THROUGH SUNDAY. IN ADDITION...HEAVY RAIN
IS POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND MAY BE REQUESTED
AT LATER TIMES AS WELL.

SHANKLIN

In the hours before

Local storm report, May 25, 4:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
448 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0444 PM     TSTM WND DMG     1 W SESSER              38.09N 89.07W
05/25/2004                   FRANKLIN           IL   TRAINED SPOTTER

            2 LARGE TREES DOWN...35 TO 40 FOOT TALL MAPLES

&&

CW
Local storm report, May 25, 5:07 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             BONNIE                  38.20N 88.91W
05/25/2004  0.88 INCH        JEFFERSON          IL   LAW ENFORCEMENT

&&

CW
Special weather statement, May 25, 5:16 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
516 PM CDT TUE MAY 25 2004

ILZ084-252315-
JACKSON IL-
516 PM CDT TUE MAY 25 2004

AT 515 PM...PADUCAH RADAR SHOWED VERY STRONG THUNDERSTORMS AFFECTING
JACKSON COUNTY...JUST NORTHWEST OF MURPHYSBORO...FROM AROUND AVA...
SOUTH AND WEST TO NEAR JACOB AND NEUBERT. THE STORMS WERE MOVING
EAST AT 30 TO 40 MPH...AND WILL BE AFFECTING COMMUNITIES FROM
VERGENNES SOUTH TO MURPHYSBORO BY 615 PM. EXPECT THESE STORMS TO
PRODUCE 1/2 INCH HAIL...GUSTY WINDS TO 50 MPH...AND FREQUENT DEADLY
LIGHTNING. LOCALLY HEAVY RAIN IS ALSO EXPECTED.
Local storm report, May 25, 5:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
523 PM CDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TORNADO          WEST FRANKFORT          37.90N 88.93W
05/25/2004                   FRANKLIN           IL   TRAINED SPOTTER

            BRIEF TORNADO TOUCHDOWN BETWEEN WEST FRANKFORT AND
            THOMPSONVILLE.

&&

CW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

10.4 hours before the tornado, 249 km from the path. May 25, 2004.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -50277, lifted condensation level 951 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 68 square meters per square second, 0 to 6 km bulk shear 42 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-50277 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.1 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

1.6 hours after it, 249 km from the path. May 26, 2004.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 47 joules per kilogram, CIN -224, lifted condensation level 884 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 10 square meters per square second, 0 to 6 km bulk shear 71 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-224 J/kg
Surface CAPE
263 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
71 kt
0-1 km bulk shear
4 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Harrisburg (HSB), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:25 UTC80.671.6210° 7 kt1009.1
20:45 UTC80.671.6190° 7 kt1008.1
21:05 UTC80.673.4180° 5 kt1007.5
21:25 UTC80.671.6200° 10 kt1007.5
22:03 UTC78.871.6190° 11 kt1007.8VCTS
22:05 UTC78.871.6190° 10 kt1007.8VCTS
22:25 UTC7771.6220° 9 kt171008.5-TSRA
22:45 UTC7771.6360° 14 kt171010.2-TSRA
23:05 UTC66.264.410° 8 kt201011.2+TSRA
23:45 UTC64.464.420° 8 kt1010.8+TSRA
00:05 UTC64.464.4120° 5 kt1010.5+TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Paducah radar (KPAH), 95 km away, was scanning. The volume nearest the touchdown began at 22:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:44 UTCTSTM WND DMG1 W SesserFranklin, IL2 LARGE TREES DOWN...35 TO 40 FOOT TALL MAPLES
21:55 UTCHAIL 0.88BonnieJefferson, IL
22:00 UTCTSTM WND DMG3 E West FrankfortFranklin, ILTREES AND POWER LINES DOWN NEAR YELLOW BANKS ROAD. TIME APPROXIMATE.
22:00 UTCTSTM WND DMGSesserFranklin, ILSEVERAL VERY LARGE TREES DOWN AND UPROOTED NEAR REND LAKE...SOUTH OF ROUTE 154 NEAR THE GOLF COURSE. TIME APPROXIMATE.
22:17 UTCTORNADOWest FrankfortFranklin, ILBRIEF TORNADO TOUCHDOWN BETWEEN WEST FRANKFORT AND THOMPSONVILLE.
22:19 UTCFLASH FLOODTamaroaPerry, ILSTREET FLOODING IN TAMAROA...NUMBER OF STREETS CLOSED.
22:24 UTCFLASH FLOODBentonFranklin, IL8 TO 10 INCHES OF WATER OVER ROAD NEAR THE BENTON AND WEST CITY AREAS ALONG ROUTE 14.
22:26 UTCTORNADOThompsonvilleFranklin, ILTORNADO ON GROUND EAST OF THOMPSONVILLE HEADING EAST.
22:31 UTCFLASH FLOODBentonFranklin, ILFLASH FLOODING WITHIN CITY LIMITS.
22:42 UTCFUNNEL CLOUDNorris CityWhite, ILFUNNEL CLOUD REPORTED BY DISTRICT 19 SOUTHEAST OF NORRIS CITY HEADING TOWARD OMAHA ON ROUTE 1.
22:48 UTCHAIL 0.25CarmiWhite, IL
23:01 UTCFLASH FLOODBentonFranklin, ILSEVERE STREET FLOODING ON RT. 34 EAST OF BENTON. APPROXIMATELY 7 TO 8 INCHES AT SOME LOCATIONS. SIDE STREETS ARE BEGINNING TO FLOOD AS WELL AT THE TIME OF THE REPORT.
23:15 UTCFLASH FLOODCarmiWhite, ILNUMEROUS BACK ROADS FLOODED THROUGHOUT THE COUNTY.
23:15 UTCFLASH FLOODMcleansboroHamilton, ILWATER OVER ROADS ON STATE ROUTE 142 BETWEEN MCLEANSBORO AND BROUGHTON.
00:16 UTCFLASH FLOOD3 N EldoradoSaline, ILWATER OF ROADWAY ILLINOIS ROUTE 142.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 25, 2004

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 255:15 PM EDTF2Crawford, PA7.050$3.5 million
May 255:37 PM EDTF1Washington, MD1.5100$250,000
May 255:56 PM EDTF0Frederick, MD0.550
May 256:10 PM EDTF0Venango, PA0.3100
May 255:45 PM CDTF0Scurry, TX2.050
May 256:49 PM EDTF0Loudoun, VA0.550$1,000
May 255:55 PM CDTF0Bollinger, MO0.550
May 256:45 PM CDTF0Mitchell, TX1.2125
May 257:12 PM CDTF0Mitchell, TX0.175
May 2511:25 PM EDTF1Lancaster, VA0.110$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.